Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Gray, ME

July 14, 2012Somerset County, Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 14, 2012, 3:51 PM EDT for Somerset County, Waldo County, Maine. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2012, 3:51 PM EDT (19:51 UTC)
Expired
Jul 14, 2012, 4:30 PM EDT
In force
39 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 113 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:51 PM EDTTSTM WND DMG2 Sw Pittsfield, METREES DOWN MAIN ST BETWEEN PITTSFIELD AND BURNHAM
Jul 14, 3:52 PM EDTTSTM WND DMG3 W Pittsfield, METREES DOWN CRAWFORD RD
Jul 14, 4:20 PM EDTHAIL 1Burnham, MEALSO VERY STRONG WINDS AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2012-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2012-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2160 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS51 KGYX 141951
SVRGYX
MEC025-027-142030-
/O.NEW.KGYX.SV.W.0038.120714T1951Z-120714T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
351 PM EDT SAT JUL 14 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
  NORTHWESTERN WALDO COUNTY IN SOUTH CENTRAL MAINE...

* UNTIL 430 PM EDT...

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PITTSFIELD...AND MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNITY
  AND THORNDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4454 6935 4461 6941 4464 6939 4464 6944
      4471 6947 4472 6949 4477 6953 4483 6937
      4473 6926 4469 6918 4465 6918 4466 6914
      4464 6912
TIME...MOT...LOC 1952Z 328DEG 16KT 4472 6938

$$

HANES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:57 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 14, 2:57 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT SAT JUL 14 2012

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN IN PLACE OVER NORTHERN NEW ENGLAND
TONIGHT. A WEAK LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM
THE WEST ON SUNDAY AND THEN MOVE ACROSS THE AREA SUNDAY NIGHT.
ANOTHER FRONTAL BOUNDARY WILL MOVE THROUGH TUESDAY NIGHT AND
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVER NEW ENGLAND FOR THE
REMAINDER OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK BOUNDARY SLIDING SOUTH ACROSS NORTHERN NEW ENGLAND MAY
PROVIDE ENOUGH FOCUS FOR SOME ISOLATED CONVECTION TONIGHT.
OTHERWISE...WARM AND HUMID CONDITIONS WILL REMAIN IN PLACE
OVERNIGHT. MOS GUIDANCE IS ONLY HINTING AT SOME ISOLATED PATCHES
OF FOG...SO WILL LEAVE IT MOSTLY OUT OF THE FORECAST TONIGHT. THIS
IS ESPECIALLY TRUE AS ONLY A FEW LOCATIONS SAW ANY APPRECIABLE FOG
THIS MORNING. OVERNIGHT LOWS WILL BE RATHER WARM WITH 50S OVER THE
MOUNTAINS AND 60S ELSEWHERE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BE ENTRENCHED OVER THE REGION FOR THE START OF
THE PERIOD. AN OPEN WAVE ALOFT WILL MOVE ACROSS THE AREA LATE
SUNDAY AND SUNDAY NIGHT. THIS FEATURE LOOKS RATHER ROBUST WITH
GOOD DYNAMICS AND SHOULD PROVIDE A FOCUS FOR SOME ORGANIZED
CONVECTION. MODELS SEEM TO BE A BIT SLOWER WITH THIS FEATURE AND
BRING IT THROUGH DURING THE OVERNIGHT RATHER THAN THE LATE
AFTERNOON HOURS TOMORROW. OBVIOUSLY...WITH THE FOCUS A LITTLE
FURTHER AWAY FROM MAX HEATING...THUNDERSTORM DYNAMICS WILL NOT BE
QUITE AS STRONG AS ORIGINALLY EXPECTED. STILL...WE COULD SEE SOME
DECENT STORMS DURING THE EARLY EVENING HOURS TOMORROW. WILL HOLD
OFF ON ENHANCED WORDING FOR NOW.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WEAK SHORT WAVE CROSSES THE REGION MONDAY...ALLOWING FOR SCT
SHOWERS DURING THE MIDDAY THROUGH AFTN HOURS. INSTABILITY IS
LIMITED...HWVR WILL ADD THE PSBLTY OF A TSTM AS WELL. HIGHEST POPS
ONCE AGAIN WILL BE UP IN THE MTNS.

LATE TUESDAY AND TUESDAY NIGHT A MORE VIGOROUS COLD FRONT WILL
APPROACH THE REGION. AS THE UPPER LEVEL TROUGH
APPROACHES...SHOWERS AND TSTMS WILL ERUPT OVER THE REGION. IT WILL
BE VERY HOT AND HUMID AS WELL. EXPECT THE POSSIBILITY OF STG WINDS
AND HAIL IN ANY OF THE STRONG STORMS. PRECIPITABLE WATER VALUES
WILL BE VERY HIGH AS WELL...AND SURFACE DEW POINTS WILL BE RUNNING
IN THE UPPER 60S TO AROUND 70 DEGS. LOOK FOR SOME OF THE STORMS TO
PRODUCE LCLY HVY RNFL DESPITE RELATIVELY FAST MOTION.

THEREAFTER...A LARGE CANADIAN HIGH PRES SYSTEM BUILDS SE FROM
CANADA. THIS WILL ALLOW FOR MUCH COOLER AND DRIER WX FROM
WEDNESDAY ONWARDS.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MAINLY VFR TONIGHT AND SUNDAY. MVFR CIGS/VSBYS IN
SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING. THERE
COULD BE SOME AREAS OF FOG SUNDAY NIGHT THAT WOULD DROP TAF SITES
TO IFR/LIFR FOR A FEW HOURS IN THE MORNING.

LONG TERM...CEILINGS IMPROVING TO VFR MONDAY. VFR MONDAY THROUGH
TUESDAY...HWVR AREAS OF MVFR CEILINGS AND VSBY IN THUNDERSTORMS TUESDAY
AFTERNOON AND NIGHT. HIGH PRES BRINGING IN MUCH DRIER AIR WITH
CLEARING SKIES DURING IN THE MID TO LATE WEEK TIMEFRAME.

&&

.MARINE...
SHORT TERM...NO FLAGS EXPECTED.

LONG TERM...NO FLAGS. HWVR...WINDS MAY BECOME GUSTY OUT AHEAD OF
AND BEHIND STG COLD FRONT TUESDAY INTO WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 14, 4:44 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
444 AM EDT SAT JUL 14 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-150845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
444 AM EDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-150845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
444 AM EDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:08 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset, Waldo82 min
Jul 14, 4:11 PM EDTSevere Thunderstorm WarningGYXKennebec, Somerset, Waldo49 min
Jul 14, 4:22 PM EDTFlash Flood WarningGYXKennebec, Somerset, Waldo83 min
Jul 14, 5:06 PM EDTSpecial Weather StatementGYXKennebec24 min
Jul 14, 5:38 PM EDTSpecial Weather StatementGYXFranklin37 min
Jul 14, 6:13 PM EDTAreal Flood AdvisoryGYXFranklin92 min
Jul 14, 6:59 PM EDTSpecial Weather StatementGYXWaldo46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.